Rethinking Seizure Care Blog

Can Anti-Epileptic Drugs Cause a Loss of Balance?

Posted by RSC Diagnostics on Jun 17, 2021

 

Aged disabled lady with walker and her helpful caregiver

Many people who suffer from epilepsy take anti-epileptic drugs, or AEDs, as a way of treating and trying to control their seizures. The effectiveness of the drugs will often depend on a number of factors including the patient, the type of seizures they suffer, and the medication and dosages they are using. However, even when they can control seizures, they do have the potential to cause adverse effects in the patients.

What Do The Studies Say?

The most common issues associated with these types of drugs are dizziness and ataxia, which can cause problems with walking and coordination. A Veteran’s Administration Cooperative study found that “dose dependent adverse events are common, and unsteadiness and dizziness are particularly frequent.” They reported that 54% of the patients in their study had ataxia. Patients who were 70 years old or greater have a much higher instance of balance issues and falling. In another study, the risk for falls and breaks were highest in those patients with longer-term AED exposure

A study conducted by the Department of Neurology (Barrow Neurological Institute), Pharmaceutical Research (Glaxo Smith Kline), and the Department of Neurology (Stanford University) looked into these effects caused by AEDs. The goal was to “compare quantitative measures of balance in older people who were taking carbamazepine, gabapentin, and lamotrigine.”

The study included 30 people who were all at least 50 years old and capable of providing consent. They were given one of the three drugs mentioned above for 30 days. Their findings showed that there were negligible issues with their balance. They did find that using lamotrigine may cause fewer problems with the patient’s equilibrium. Of course, they also admit that the sample size for the study was very small, and they believe that there needs to be further testing, as imbalance and falling in the elderly can be even more dangerous than in younger people.

According to the research, it appears that levetiracetam doesn’t have much of a negative effect on balance. Some of the other newer drugs on the market including lamotrigine and oxcarbazepine are shown to have a mild effect on balance. However, these are relatively new, and they still need to conduct further studies.

The Danger of Loss of Balance in Older People

As people naturally age, gait imbalance becomes a larger and more pronounced problem. Those who suffer from seizures and who take AEDs have more problems with their balance than those who do not. In fact, the number of falls and fractures attributed to patients who suffer from epilepsy is between two and six times higher than those who do not have epilepsy. Not all of the falls are associated with seizures, and many believe falls are the result of the medicines that are being taken.

If a patient has issues with their balance when they are taking AEDs, they need to speak with their doctor about it. The doctor may want to consider checking the patient’s dosage and the type of AEDs they are taking to determine whether there might be another solution.

 

 

Sources:

http://www.futuremedicine.com/doi/pdf/10.2217/1745509X.1.1.147

http://www.sciencedirect.com/science/article/pii/S092012110600091X

http://www.ncbi.nlm.nih.gov/pubmed/22700806

Topics: Anti-Epileptic Drugs (AEDs)